Adverse Drug Reactions In Elders: What To Watch Out For
Dr Anupama Gangavati, Consultant, Geriatric Medicine with Apollo Hospitals, Bangalore, talks to us about adverse drug reactions in elders and what to watch out for.
When 75-year-old Manish Kumar Sinha went through a successful cataract transplant, his family was relieved that a solution had been found for the vision impairment problem Sinha had been suffering from for a long time. Little did they know that Sinha’s body would react to the medication given during the operation, resulting in further hospitalization and prolonged medical care.
“My dad went through Steroid Psychosis after his operation and though after thorough treatment he is back to a normal routine and his eye is healing very well too, it was a harrowing time for us as we were absolutely unprepared. We were also unaware that something like this could occur though now we know that elders could react adversely to certain medications, even if at a very low dose,” says his son, Paresh.
“Adverse drug reactions are common with ageing,” says Dr Anupama Gangavati, MD and Geriatric Medicine Consultant with Apollo Hospitals, Bangalore. Silver Talkies interviewed Dr Gangavati on the adverse drug reactions among the elderly and what to watch out for. Read on..
Q. Are adverse reactions to drugs common among senior citizens?
Dr Gangavati: Adverse drug reactions are common with ageing. There are physiologic or normal changes with ageing that can contribute to that. For example, with age, the overall kidney size decreases and the number of glomeruli, which are the functional units of the kidney decreases leading to decrease in creatinine clearance. Many medications eliminate through the kidney and low creatinine clearance leads to failure of excretion of the medication or its metabolites leading to over-dosage and medication side effects. Typical adult dosages may lead to side effects in the elderly population. Hence, it is important for the doctor to calculate the creatinine clearance in elderly patients and dose medicines appropriately. Many medications such as sedatives need to be avoided in elderly and if required it needs to be started at a very low dose.
Q. What could be the factors for adverse reactions?
Dr Gangavati: Ageing causes normal changes in body systems, which one needs to be aware of to prevent over-dosage and side effects. Some of the dosages of the medicines which are appropriate for younger adults may be high as one ages. So always talk to your doctor and ‘Start Low (dose) and go Slow.’
Q. What should hospitals and doctors ask the family to keep in mind when a senior goes through a serious medical procedure, just in case there are chances of an adverse reaction? What should the family watch out for?
Dr Gangavati: Whenever a senior goes to the hospital, family needs to talk to the doctor and understand the benefits and risks of each procedure. As one ages, due to homeostenosis (decreased reserve capacity to bounce back to normal), a senior citizen may have more complications, more adverse reactions, prolonged hospital course and need for invasive life supporting medications and devices as compared to a young adult. If possible discuss with your loved one regarding their goals of care and how they want their care to be and whether they would want invasive treatment if the time comes so that decision making is easy for the family. Meet with the admitting physician on daily basis to understand your loved one’s progress. Communication and faith are very important during hospitalization.
Q. Could the cocktail of medicines many seniors take for various ailments also be the culprit in some cases?
Dr. Gangavati: We are in an era where there is ‘pill for every ill’ and sometimes the older you get the greater number of pills you take for multiple diseases. One needs to be aware of the side effects of the medication and make sure to discuss regarding any new symptoms after starting a new medication and ask if this could be a side effect of the new medication. For example, one of the BP medications many elders take causes leg swelling as a side effect and stopping this BP medication will resolve the issue. Instead if a new medication which gets rid of the leg edema is added and that causes more urination and another medication is added to help with that, then you end up with a cocktail of medications. If you are visiting multiple specialists, please review all your medication with your family doctor or Geriatrician so that double dosing of medications does not happen.
Q.Are there any preventive measures that can be taken by the family to safeguard a senior from any adverse reaction?
Dr Gangavati: Medicines need to be taken only after checking with the doctor and only for the time duration for which it is prescribed. Never start or continue antibiotics or steroids with consulting your doctor. Prolonged and unsupervised use of any medicine in elderly will lead to adverse events. Review with your doctor regarding all the medicines at your/or your parents’ visits to make sure you still require them and make sure that you take all the medications with you for a pill check. Monitor medication intake and use a pill box if necessary. Make sure you inform all the specialists regarding medications you are taking to avoid double dosing. Make sure you have a GP or a Geriatrician at the end of all specialists’ appointments to reconcile all medications.
About Our Expert: Dr. Anupama Gangavati completed her Post graduate education in Internal Medicine (MD) from NEOUCOM affiliated hospitals, Ohio, USA and Fellowship in Geriatric Medicine (MD) from Beth Israel Deaconess Medical Center (BIDMC), Harvard Medical School (HMS), Boston, USA. She is ABIM certified in both Internal and Geriatric Medicine. Before joining the Apollo Group she was working at Beth Israel Medical Center in the geriatrics department and as faculty at Harvard Medical School for 6 years.
Note: These articles are meant to guide and inform our readers. Please contact your physician before taking any medication or treatment related decision.